2 Years After Car Crash, Man in 'Minimally Conscious State' Suddenly Speaks
2 Years After Car Crash, Man in 'Minimally Conscious State' Suddenly Speaks! A man in Italy who was in what doctors call a "minimally conscious state" for nearly two years unexpectedly regained full consciousness and the ability to talk, according to a new report of his case.
The man woke up after he was given a drug normally used as a sedative before surgery and other medical procedures, the case report showed.
The 43-year-old man was admitted to a hospital after a car accident, and was in a coma for 40 days. People who are comatose are completely unconscious — they have no sleep/wake cycles, and do not respond to their surroundings in any way.
The man awoke from the coma but remained in a "minimally conscious state," which means that although he remained largely unable to communicate or move, he was able to voluntarily open and close his eyes, and reach for and touch objects. He also had a sleep-wake cycle.
When he was discharged from the hospital 10 months later, he still did not talk or communicate with other people, nor did he respond to simple commands asking him to, for instance, close his eyes.
Over the next year, the man's cognitive ability started to decline; his movements became abnormally slow; and he began to engage in aimless, repetitive behaviors, such as clapping.
But then, about two years after the accident, the man's doctors wanted to examine his brain using a CT scan. To do the scan, they gave the man a mild sedative called midazolam. [7 Mind-Bending Facts About Dreams]
A few minutes later, the man began to talk and interact with others.
"He talked by cellphone with his aunt and congratulated his brother when he was informed of his graduation; he recognized the road leading to his home," the researchers who treated the man wrote in the case report. However, the man did not remember the accident, and he was not aware of the way it had affected his health, they wrote.
This is the first report of midazolam having an "awakening" effect, the researchers said.
However, the effect wore off after about two hours, and the man returned to his previous state, unresponsive to the environment, according to the study.
To see whether it was indeed the drug that caused the brief improvement in the man's condition, the researchers gave the man midazolam again. Several minutes following the administration, the patient began to interact with his brother and answered questions the researchers asked him. He was also able to calculate simple math problems, such as 100 minus 7, as well as read and understand simple sentences, such as "Close your eyes."
This time around, the researchers scanned the man's brain before, during and after the administration of midazolam, and identified the locations within the brain that were affected by the drug. They found that those regions previously had been linked to the symptoms of catatonia, which is a state of unresponsiveness to stimuli that is often associated with schizophrenia.
Moreover, the researchers noted, patients with catatonia have been reported to respond to midazolam in the past. The symptoms of the man in this report were similar to those of catatonic patients, which may mean that he was indeed catatonic and therefore responded to the drug, according to the study.
However, it is not completely clear whether the patient did indeed suffer from catatonia or whether his condition merely included certain catatonic symptoms, the researchers wrote.
Although midazolam was effective as a short-term method of treating the man's symptoms, the researchers said they could not keep giving it to him. Usually, the drug is given only to people in intensive-care units, where they can be monitored continuously, said Dr. Maria Chiara Carboncini, medical director of the Brain Injury Unit in the University Hospital of Pisa's Department of Neuroscience in Italy, who treated the patient and was a co-author of the report.
The researchers tried treating the man with another drug called lorazepam, which belongs to the same class of drugs as midazolam but can be administered more easily, as the patient does not have to be monitored continuously, Carboncini told Live Science.
However, after several days of therapy with lorazepam, the man became agitated and aggressive. His doctors switched him to carbamazepine, a drug used to treat people with epilepsy. This drug allowed the man to "maintain the improvement of his ability to interact and communicate with people," Carboncini said. - http://news.yahoo.com/2-years-car-crash-man-minimally-conscious-state-16...
The study was published in the November issue of the journal Restorative Neurology and Neuroscience.Filed under: Researchers
Login / Join